Alert archive / Idaho / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Pocatello, ID

August 22, 2003Blaine County, Butte County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 22, 2003, 7:30 PM MDT for Blaine County, Butte County, Custer County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 7:30 PM MDT (01:30 UTC)
Expired
Aug 22, 2003, 9:30 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Blaine County, ID, Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 132 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.5 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 230135
FFWPIH
IDC013-023-037-230330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
730 PM MDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLAINE COUNTY IN IDAHO
  BUTTE COUNTY IN IDAHO
  CUSTER COUNTY IN IDAHO

* UNTIL 930 PM MDT

* AT 724 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN FALLING FROM 2 TO 4 INCHES PER HOUR...9 MILES NORTHWEST OF 
KETCHUM...MOVING NORTHEAST AT 20 MPH.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4380 11466 4308 11421 4351 11313 4435 11381

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:25 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 2:25 PM MDT, 5 hours 5 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
225 PM MDT FRI AUG 22 2003

FIRST BATCH OF CONVECTION RAN THRU CWA THIS AFTERNOON...WITH NEW
TSTMS DVLPG OVR THE ERH HIGHLANDS.  THE NEXT MAJOR IMPULSE HAS
PRODUCED A VAST AREA OF CONVECTION WHICH IS CURRENTLY MOVING INTO
NRN UT AND NERN NV.  NOTICING SOME BOWS IN THE HIGHER REFLECTIVITIES
WITH DECREASING REFLECTIVITIES IN THE WAKES.  THIS INDICATES RAPID
SUBSIDENCE IN THE WAKE WHICH WOULD SUGGEST STRONG DOWNRUSH WINDS. AS
THIS AREA MOVES INTO SRN ID...CAN EXPECT STRONG SFC GUSTS IF THE
CONFIGURATIONS HOLD TOGETHER.  BY LATE EVENING...STABILIZATION OF
THE AIRMASS SHOULD ALLOW THE TSTMS TO SETTLE DOWN.  LIMITED
CONVECTION SHOULD CONTINUE INTO SAT MORNING...ESPECIALLY IN THE ERN
CWA.

LOOKING BEYOND...ZONAL FLOW SETS UP OVER THE WEEKEND AS MID LEVEL
MONSOOM MSTR MOVES OUT. THE ZONAL FLOW WILL PREVENT ANY SIGNIFICANT
MSTR FROM MOVING INTO ERN IDAHO FOR A WHILE.  TEMPS SHOULD ALSO
REMAIN IN THE MILD SIDE...WITH GRADUAL WARMING BY MID WEEK AS THE
UPPER HGHTS BUILD BACK UP.

HEDGES

KSFX...OPERATIONAL...VCP 11.

.PIH....NONE.
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 16 hours before
IDZ017>023-031-032-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  500MB 40-45KT SW FLOW
SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE
SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT.  SURFACE BOUNDARY
LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND
500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB
STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE
ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING
EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE.
WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND
ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH
ANY STORM PREDICTION CENTER GUIDANCE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

In the hours before

Local storm report, Aug 22, 5:12 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS, ID
512 PM MDT FRI AUG 22 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 S INKOM                 ID   WIND DAMAGE
08/22/03   BANNOCK                        TREES AND POWER LINES DOWN

0435 PM    VIRGINIA                  ID   WIND DAMAGE
08/22/03   BANNOCK                        TREES AND POWER LINES DOWN

0445 PM    MC CAMMON                 ID   FLASH FLOODS
08/22/03   BANNOCK                        MUD AND ROCK ON ROAD IN
                                          HARKNESS CANYON.

PJA
Local storm report, Aug 22, 5:22 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS, ID
522 PM MDT FRI AUG 22 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    POCATELLO                 ID   WIND DAMAGE
08/22/03   BANNOCK                        DAMAGING WINDS NORTH OF
                                          IDAHO STATE UNIVERSITY.
                                          TREE BRANCHES DOWN.

0454 PM    AMERICAN FALLS            ID   WIND DAMAGE
08/22/03   POWER                          50 MPH GUSTS. TREE
                                          SNAPPED. POWER LINES DOWN.

0510 PM    POCATELLO                 ID   WIND DAMAGE
08/22/03   BANNOCK                        54 MPH WIND. POWER LINE ON
                                          ROOF OF RESIDENCE.

0510 PM    INKOM                     ID   WIND DAMAGE
08/22/03   BANNOCK                        SEVERE WINDS REPORTED.
                                          TRUCK HARD TIME STAYING ON
                                          ROAD.

PJA

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:04 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln56 min
Aug 22, 7:12 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka63 min
Aug 22, 7:25 PM MDTSevere Thunderstorm WarningPIHCuster65 min
Aug 22, 7:52 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Cassia, Minidoka, Power53 min
Aug 22, 8:32 PM MDTSevere Thunderstorm WarningPIHCuster58 min
Aug 22, 8:40 PM MDTSevere Thunderstorm WarningPIHButte, Clark50 min

Nearby

Flash Flood Warnings in Idaho, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.